Does Januvia (sitagliptin) cause vaginitis?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Does Januvia Cause Vaginitis?

No, Januvia (sitagliptin) does not cause vaginitis—this is a side effect associated with SGLT2 inhibitors, not DPP-4 inhibitors like Januvia.

Key Distinction Between Drug Classes

The confusion likely stems from mixing up two different classes of diabetes medications:

  • DPP-4 inhibitors (like Januvia/sitagliptin): Do NOT cause genital infections
  • SGLT2 inhibitors (like empagliflozin, canagliflozin, dapagliflozin): DO cause increased genital mycotic infections, particularly candida vaginitis in women

Evidence from FDA Drug Label

The official Januvia prescribing information 1 lists the following warnings and precautions:

  • Pancreatitis
  • Renal insufficiency considerations
  • Hypoglycemia (when combined with sulfonylureas or insulin)
  • Hypersensitivity reactions

Notably absent: any mention of vaginitis or genital infections.

Why SGLT2 Inhibitors Cause Vaginitis (But Januvia Doesn't)

SGLT2 inhibitors work by increasing urinary glucose excretion, which creates a glucose-rich environment in the genital area that promotes fungal growth. According to the 2018 ACC Expert Consensus 2, SGLT2 inhibitors cause "an increased risk for genital mycotic infections (mostly candida vaginitis in women, balanitis in men)." These infections are typically not serious and resolve with brief antifungal treatment.

Comparative Safety Data

A 2021 network meta-analysis 3 directly compared infection risks between DPP-4 inhibitors and SGLT2 inhibitors:

  • For genital infections: Saxagliptin (a DPP-4 inhibitor like sitagliptin) showed significantly reduced risk compared to all SGLT2 inhibitors
  • Overall ranking: DPP-4 inhibitors were safer than SGLT2 inhibitors for both urinary tract and genital infections
  • Sitagliptin specifically ranked among the safest drugs for both infection types

Clinical Bottom Line

If a patient on diabetes medication develops vaginitis:

  1. Check which medication class they're taking—if it's Januvia (sitagliptin), look for other causes
  2. If they're on an SGLT2 inhibitor, the medication is the likely culprit
  3. Standard vaginitis workup applies 4: pH testing, microscopy for yeast/pseudohyphae, and appropriate antifungal treatment if candida is confirmed

The most common causes of vaginitis remain trichomoniasis, bacterial vaginosis, and candidiasis from non-medication-related factors 4, 5.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.